Acne from Depakote -- or stress?

Q: i have a friend that is taking depakote 250mg twice a day because she was diagnose bipolar.. the problem is that is giving her acne all over her back and face which it doesn't help but frustrate her more as it worsen. do you know if this is because of the medicine she is taken or it could be from the stress she when throught before been diagnosed Bipolar? Can she change medicine, to one that does not have that effect...

Dear Alexis --
Hmm -- lithium is the one that's famous for causing or worsening acne (doesn't happen to everybody, and is dose-related, but can be a problem).  I've not seen that much with Depakote, which I've used a lot.  Stress, maybe.  Weight gain and some hormone changes that come from that, possibly (if there's been weight gain, read about PCOS).

In any case, the dose is pretty small.  If it was working great, that's good.  If not though, maybe time to try something else from the mood stabilizer list?

Dr. Phelps


Published February, 2001